Alert archive / Utah / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Jul 31, 2016, 9:09 AM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2016, 9:09 AM MDT (15:09 UTC)
- Expired
- Jul 31, 2016, 8:40 PM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
The text
As transmitted.
485 WGUS65 KSLC 311509 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 909 AM MDT SUN JUL 31 2016 UTZ013-016-019>021-518-312200- /O.NEW.KSLC.FF.A.0002.160731T1509Z-160801T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...BEAVER... CEDAR CITY...MILFORD...ST GEORGE...KANAB...ESCALANTE...BULLFROG... LOA...PANGUITCH...BRYCE CANYON 909 AM MDT SUN JUL 31 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WATCH FOR SOUTHERN UTAH...SOUTH OF INTERSTATE 70 AND WEST OF LAKE POWELL...INCLUDING ZION NATIONAL PARK...CAPITOL REEF NATIONAL PARK...AND GLEN CANYON RECREATION AREA. * THROUGH LATE THIS EVENING * SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS DURING THE MIDDAY AND PROPAGATE TO THE SOUTHEAST DURING THE AFTERNOON AND EVENING. GIVEN THE VERY MOIST AIRMASS IN PLACE...FLASH FLOODING IS POSSIBLE. * AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS...NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE AVOIDED TODAY AND TONIGHT. FLOODING OF URBAN AREAS WITH POOR DRAINAGE AND BASEMENTS IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ ROGOWSKI/SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
573 WGUS65 KSLC 312036 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 236 PM MDT SUN JUL 31 2016 UTZ013-016-019>021-518-010400- /O.CON.KSLC.FF.A.0002.000000T0000Z-160801T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...BEAVER... CEDAR CITY...MILFORD...ST GEORGE...KANAB...ESCALANTE...BULLFROG... LOA...PANGUITCH...BRYCE CANYON 236 PM MDT SUN JUL 31 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHERN UTAH...SOUTH OF INTERSTATE 70 AND WEST OF LAKE POWELL...INCLUDING ZION NATIONAL PARK...CAPITOL REEF NATIONAL PARK...AND GLEN CANYON RECREATION AREA. * UNTIL 10 PM MDT THIS EVENING * SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOUNTAINS THIS AFTERNOON...AND PROPAGATE TO THE SOUTH THROUGH THE EVENING. GIVEN THE VERY MOIST AIRMASS IN PLACE...FLASH FLOODING IS POSSIBLE. * AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS... NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE AVOIDED THROUGH LATE THIS EVENING. FLOODING OF URBAN AREAS WITH POOR DRAINAGE AND BASEMENTS IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
139 WGUS65 KSLC 010240 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 840 PM MDT SUN JUL 31 2016 UTZ013-016-019>021-518-010345- /O.CAN.KSLC.FF.A.0002.000000T0000Z-160801T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...BEAVER... CEDAR CITY...MILFORD...ST GEORGE...KANAB...ESCALANTE...BULLFROG... LOA...PANGUITCH...BRYCE CANYON 840 PM MDT SUN JUL 31 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH HAS BEEN CANCELLED. THE THREAT OF HEAVY RAINFALL FROM SLOW MOVING SHOWERS AND THUNDERSTORMS HAS ENDED ACROSS MUCH OF THE WATCH AREA. THE EXCEPTION WILL BE IN WASHINGTON COUNTY WHERE LOCAL AREAS OF HEAVY RAINFALL COULD PERSIST UNTIL AROUND 1000 PM MDT. $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 5:24 AM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 31, 5:24 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 524 AM MDT SUN JUL 31 2016 .SYNOPSIS...High pressure extends from the southern Rockies into southern California. Moisture rotating around this ridge will remain across the region through early next week. && .SHORT TERM (THROUGH 06Z Thursday)...A moist westerly flow is over the CWA early this morning to the north of a mid level ridge axis extending from Az wwd to off the srn Ca coast. One fairly well defined short wave trof in this flow helped set off a large cluster of tstms over swrn Ut during the evening and is currently moving out of the CWA. Another weaker wave is over the nwrn corner of Ut and this is forecast to cross the far north and move off to the east by early aftn. This wave is currently setting off weak convection over Id and some of this could develop over far nrn Ut thru the morning as the wave passes and expect some drying north of about SLC this aftn. The increase in moisture and the potential for earlier cloud cover should shave a degree or two off the high temps along the Wasatch Front today and SLC might end its streak of 100 degree days. Not much upper support is evident for convection across the south today but the airmass has gotten fairly moist and the extensive cloud cover should thin out by afternoon allowing terrain based cells to form. Expect scattered coverage with the potential for local heavy rainfall from the strongest storms. Drier westerly flow over the north on Mon will shut down most convection while the south stays moist enough for another active day...altho coverage may be a little less than today. A deeper trof develops over the PacNW on Tue backing the flow around to more sly over Ut. This draws moisture back north with isolated storms returning to nrn Ut in the aftn possibly lasting thru Tue night. The PacNW trof moves into the nrn Rockies on Wed and the trof axis passes midday Wed turning the flow to more westerly over the north with drying once again spreading in. .LONG TERM (After 06Z Thursday)...The Pacific Northwest trough is progged to be well east of the area by Wednesday night, leaving cooler and drier air over northern Utah. The drying will be short lived, however, as GFS/EC indicate the ridge will rebound, turning the flow aloft more southerly and drawing moisture back northward. As a result, have kept afternoon/evening pops elevated through Friday, particularly over southern Utah. Cloud cover is expected to keep maxes a few degrees below seasonal normals over southern Utah while northern Utah remains close to climo. Global models indicate a trough moving onshore along the California coast Thursday night/early Friday and drifting eastward over the upcoming weekend as it weakens. This would shift the ridge east of the area and allow drier air to move in slowly from the west. GFS is a bit faster with this drying than the EC, but both move drier air across the entire forecast area by next Monday. With this in mind, have trended POPs downward for days six and seven. && .FIRE WEATHER...The fire district remains under a moist westerly flow under the influence of high pressure centered over the Great Basin. This will allow isolated to scattered showers and thunderstorms to develop again today, with the best coverage over the southern two- thirds of the district. Storms will be generally wet in nature with a chance of wetting rains. However, with less moisture over northwest Utah the storms will be high-based with the potential to produce gusty and erratic outflow winds. Thus, a Red Flag Warning remains in effect through tonight for that portion of the district. The airmass will dry somewhat on Monday, most noticeably for northern Utah, so overall coverage of afternoon/evening convection will trend downward. Deep moisture returns in earnest to central and southern Utah beginning Wednesday as the flow aloft becomes more southerly ahead of an approaching Pacific Northwest trough. This will allow for better coverage of convection for the middle to latter part of the work week. && .AVIATION...The SLC terminal will see VFR conditions throughout the day. Southeast winds are expected to shift to the northwest between 19Z and 21Z, but there is a 20 percent chance this will occur later than expected. There is a 30 percent chance that showers in the vicinity of the terminal will result in periods of gusty and/or erratic winds this afternoon through the early evening. && .SLC Watches/Warnings/Advisories... UT...Red Flag Warning until 10 PM MDT this evening for UTZ478-492. WY...None. && Wilensky/Traphagan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 5:54 AM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 554 AM MDT SUN JUL 31 2016 UTZ001>016-019>021-517-518-WYZ021-011200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 554 AM MDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS MUCH OF THE OUTLOOK AREA BUT WILL BE MOST NUMEROUS ACROSS THE CENTRAL AND SOUTHERN PORTIONS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE SOUTH. STORMS WILL BE A LITTLE DRIER OVER WEST CENTRAL AND NORTHWEST UTAH AND COULD GENERATE STRONG GUSTY WINDS ALONG WITH LIGHTNING CREATING LOCAL CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK WITH STORMS MOST NUMEROUS IN THE AFTERNOON AND ACROSS THE SOUTHERN AND EASTERN OUTLOOK AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS SOUTHERN UTAH EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:45 PM MDT | Special Weather Statement | SLC | Box Elder | 30 min |
| Jul 30, 7:17 PM MDT | Special Weather Statement | SLC | Tooele | 43 min |
| Jul 30, 9:06 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 39 min |
| Jul 30, 9:14 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Jul 31, 3:59 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 31 min |
Nearby
Flash Flood Watches in Utah, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.